Nebraska, 2012

Drought in Nebraska, July 1 to 31, 2012

July 1 to 31, 2012 · NWS GID · 3 events in 3 counties and zones

S. Drought Monitor, but by month's end had degraded to category D3 extreme drought for the first time since at least 2006.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Dawson, Gosper and Furnas Counties in far western portions of South Central Nebraska started out July in category D2 severe drought according to the U.S. Drought Monitor, but by month's end had degraded to category D3 extreme drought for the first time since at least 2006. As of July 31st, all three counties were either a primary or contiguous county in a federally-declared drought disaster area. This rapid onset of extreme drought represented a notable degradation in conditions since early May when the entire area was free of all drought categories. Looking back a few months prior to the onset of drought, a fairly wet April helped mitigate the impact of a rather dry March. As a result, the period from May into early June would prove critical as to whether drought would develop. Unfortunately, the combined months of May and June subsequently yielded no more than 25-45% of normal precipitation across most of the area. The situation continued to worsen in July, with much of this three-county area measuring less than 1 inch of rain during the month, versus the 30-year normal around 3.50 inches. A few of the lowest cooperative observer rainfall totals during July included 0.36 inches near Lexington, 0.65 inches in Gothenburg and 1.26 inches in Wilsonville. Despite the overall dryness, there were localized exceptions of heavier monthly rainfall, including Cambridge which stood out with 4.28 inches. However, the lack of rainfall was not the only factor contributing to the worsening drought. Average daily maximum temperatures for the combined months of June and July ended up well above normal, essentially baking moisture-starved maturing crops. In Gothenburg, the average June-July daily high temperature was 93.0 degrees, or 7.8 degrees hotter than the normal of 85.2 degrees. In Cambridge, ten July days reached at least 100 degrees, including five days in a row between the 19th-24th. For the week ending July 29th, the Nebraska Weather and Crops Report from the USDA indicated that some corn was being chopped for silage or cut for hay to compensate for poor pasture conditions. In addition, state-averaged topsoil and subsoil moisture was indicated as 96 percent short to very short. Poor to very poor crop conditions were reported as 37 percent for corn, 38 percent for soybeans and 69 percent for alfalfa, and pasture and range conditions were rated as 83 percent poor to very poor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 30, 11:06 PM CST, 54 minutes earlier.

Area forecast discussion, Jun 30, 11:06 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1206 AM CDT SUN JUL 1 2012

.AVIATION...06Z KGRI TAF. VFR CONDITIONS ARE EXPECTED TO CONTINUE AT
KGRI THROUGH THE OVERNIGHT HOURS AND ON SUNDAY...WITH FOCUS OF ANY
SHOWER AND THUNDERSTORM ACTIVITY EXPECTED TO REMAIN BOTH NORTH
AND SOUTH OF THE TERMINAL. WHILE THERE IS A SLIGHT CHANCE OF A
SHOWER OR THUNDERSTORM AT THE TERMINAL DURING THE EARLY MORNING
HOURS SUNDAY...CONFIDENCE IS NOT HIGH ENOUGH TO INCLUDE THE
MENTION AND KEPT ONLY MID LEVEL CLOUD DECK THROUGH 01/12Z.
THEREAFTER...WINDS ARE EXPECTED TO INCREASE OUT OF THE SOUTH AS
THE PRESSURE GRADIENT TIGHTENS ACROSS THE REGION...WITH DRY AND
MOSTLY CLEAR CONDITIONS EXPECTED TO PREVAIL THROUGH THE AFTERNOON
HOURS.

&&

.PREV DISCUSSION... /ISSUED 1142 PM CDT SAT JUN 30 2012/

UPDATE...KUEX INDICATES CONVECTIVE ACTIVITY ACROSS THE CWA HAS
DIMINISHED CONSIDERABLY DURING THE PAST HOUR...ALTHOUGH THERE IS
SOME REDEVELOPMENT NOTED TO OUR WEST/NORTHWEST OVER LOGAN AND
CUSTER COUNTIES. GIVEN THAT ANY ADDITIONAL ACTIVITY SHOULD REMAIN
ISOLATED THROUGH THE REMAINDER OF THE NIGHT...WENT AHEAD AND
UPDATED THE FORECAST TO DECREASE POPS ACROSS OUR SOUTH...BUT KEPT
SLIGHT CHANCE POPS GOING ACROSS THE ENTIRE CWA THROUGH 09Z.

PREV DISCUSSION... /ISSUED 1059 PM CDT SAT JUN 30 2012/

UPDATE...SENT AN UPDATE TO THE FORECAST TO REFLECT LATEST
SATELLITE AND RADAR TRENDS...WITH FOCUS OF THUNDERSTORMS OVERNIGHT
CONTINUING ACROSS NORTH CENTRAL KANSAS AND LOWERING CHANCES ACROSS
SOUTH CENTRAL NEBRASKA. OTHERWISE...NO ADDITIONAL CHANGES
NECESSARY TO PREVIOUS FORECAST AT THIS TIME.

PREV DISCUSSION... /ISSUED 257 PM CDT SAT JUN 30 2012/

SHORT TERM...TONIGHT AND TOMORROW.

ONGOING WEATHER AT PRESENT TIME. MAIN CONCERNS FOR THE SHORT TERM
PERIOD WILL FOCUS ON CHANCES FOR THUNDERSTORMS AND HIGH TEMPERATURES.

WHILE THE UPPER LEVEL RIDGE CONTINUES TO FLATTEN...A FEW UPPER LEVEL
SHORT WAVES WILL CONTINUE TO SLIDE ACROSS THE REGION THROUGH THE
OVERNIGHT HOURS INTO TOMORROW. AT THE SURFACE...LOW PRESSURE ALONG
THE FRONT RANGE AND A MEANDERING BOUNDARY WILL ALSO HELP SUPPORT THE
CHANCE FOR SHOWERS AND THUNDERSTORMS DURING THE OVERNIGHT HOURS.
WHILE WEAK SHEAR PERSISTS...AND A CAP WILL BE PRESENT ACROSS THE
REGION...SHOULD STORMS DEVELOP AS ARE CONTINUING...DECENT
INSTABILITY ACROSS THE REGION SUGGESTS STORMS COULD BECOME SEVERE
SHOULD THEY BREAK THE CAP. MAIN CONCERN WILL LIKELY BE LARGE
HAIL...ALTHOUGH DAMAGING WINDS WILL ALSO BE A THREAT.

BY TOMORROW...AN UPPER LEVEL RIDGE BUILDS BACK INTO THE REGION WITH
WARM AIR ADVECTION AND WARMER 850 TEMPERATURES SLIDING BACK INTO THE
AREA. DECIDED TO INCREASE HIGH TEMPERATURES A TAD TOMORROW
ESPECIALLY ACROSS THE NORTH...AS MODEL GUIDANCE SUGGESTS POSSIBLE
100S NEAR ODX.

LONG TERM...SUNDAY NIGHT THROUGH SATURDAY. THE FORECAST CAN BE
SUMMED UP AS HOT AND DRY. STAGNANT AIR MASS IS FORECAST TO KEEP GRIP
ON THE AREA AS STRONG UPPER RIDGE REMAINS ANCHORED OVER THE
CENTRAL PLAINS.

AT THIS POINT RIDGE RIDERS WILL STAY WEST AND NORTH OF THE AREA.
TOWARDS THE END OF THE PERIOD...NEXT WEEKEND...WHEN THE RIDGE MAY
BREAK DOWN ENOUGH TO ALLOW A FEW WAVES TO ROTATE OVER THE AREA.

MAX TEMPS AROUND THE CENTURY MARK AND MINS 70 TO 75 WILL BE THE
MONOTONOUS RULE THROUGH THE PERIOD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION/1059 PM UPDATE...ROSSI
1142 PM UPDATE...BRYANT
SHORT TERM...SALTZMAN
LONG TERM...EDDY
Hazardous weather outlook, Jun 30, 2:15 PM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
315 PM CDT SAT JUN 30 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
012015-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
315 PM CDT SAT JUN 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT.

ISOLATED THUNDERSTORMS WILL OCCUR OVER THE AREA THROUGH THE
NIGHT. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE...WITH THE
PRIMARY HAZARDS BEING DAMAGING WINDS AND QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY MORNING ALONG AND
NORTHEAST OF A LINE FROM HEBRON...TO HASTINGS...TO NORTH LOUP.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

HEAT INDEX VALUES WILL AGAIN APPROACH 105 DEGREES ACROSS MOST OF
THE AREA ON SUNDAY. THEY WILL ALSO BE NEAR 105 DEGREES IN NORTH
CENTRAL KANSAS EVERY AFTERNOON THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

LOCALIZED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 30, 9:29 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1029 PM CDT SAT JUN 30 2012

KSZ007-010415-
JEWELL KS-
1029 PM CDT SAT JUN 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEWELL COUNTY UNTIL
1115 PM CDT...

AT 1026 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF MONTROSE...OR 27 MILES
NORTH OF BELOIT...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  MANKATO...
  MONTROSE...
  FORMOSO...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3976 9826 3998 9823 4000 9823 4001 9800
      4000 9793 3997 9792 3976 9793
TIME...MOT...LOC 0329Z 355DEG 13KT 3985 9814

BRYANT
Local storm report, Jun 30, 9:52 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1052 PM CDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             5 S WEBBER              39.86N 98.04W
06/30/2012  E1.75 INCH       JEWELL             KS   PARK/FOREST SRVC

            MARBLE TO GOLF BALL SIZED HAIL FELL OVER LOVEWELL PARK

&&

PBEDA
Local storm report, Jun 30, 9:54 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
1054 PM CDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             5 S WEBBER              39.86N 98.04W
06/30/2012  E1.75 INCH       JEWELL             KS   PARK/FOREST SRVC

            DIME TO GOLF BALL SIZED HAIL FELL OVER LOVEWELL PARK

&&

PBEDA
Local storm report, Jun 30, 10:37 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
1137 PM CDT SAT JUN 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 NE WEBBER             39.97N 98.00W
06/30/2012  E0.50 INCH       JEWELL             KS   AIRPLANE PILOT

            DELAYED REPORT. DIME SIZED HAIL LASTED FOR ABOUT 10
            MINUTES.

0758 PM     TSTM WND GST     NATOMA                  39.19N 99.02W
06/30/2012  M60.00 MPH       OSBORNE            KS   MESONET

            WEATHER BUG EQUIPTMENT AT NATOMA ELEMENTARY MEASURED 60
            MPH WIND GUST AT 710 PM CDT.

0925 PM     HAIL             5 SSE KENSINGTON        39.70N 99.00W
06/30/2012  E0.25 INCH       SMITH              KS   PUBLIC

            PEA SIZED HAIL WITH LIGHT RAIN

0925 PM     HAIL             8 S LEBANON             39.69N 98.56W
06/30/2012  E0.50 INCH       SMITH              KS   TRAINED SPOTTER

            DIME SIZED HAIL WITH HEAVY RAIN

0942 PM     HAIL             1 E WEBBER              39.93N 98.02W
06/30/2012  M1.00 INCH       JEWELL             KS   TRAINED SPOTTER

            PEA TO QUARTER SIZED HAIL. WIND 10 TO 15 MPH.

0949 PM     HAIL             5 S WEBBER              39.86N 98.04W
06/30/2012  E1.75 INCH       JEWELL             KS   PARK/FOREST SRVC

            DIME TO GOLF BALL SIZED HAIL FELL OVER LOVEWELL PARK

&&

BRYANT
Special weather statement, Jun 30, 11:29 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1229 AM CDT SUN JUL 1 2012

NEZ077-010600-
FILLMORE NE-
1229 AM CDT SUN JUL 1 2012

...SIGNIFICANT WEATHER ADVISORY FOR FILLMORE COUNTY UNTIL 100 AM
CDT...

AT 1227 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SHICKLEY...OR 28 MILES SOUTH OF YORK...
MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHICKLEY...
  STRANG...
  OHIOWA...
  MILLIGAN...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4035 9736 4035 9782 4055 9783 4070 9782
      4070 9780 4070 9763 4069 9736
TIME...MOT...LOC 0529Z 324DEG 5KT 4046 9767

BRYANT
Local storm report, Jun 30, 11:49 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1249 AM CDT SUN JUL 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 AM     HAIL             GENEVA                  40.53N 97.60W
07/01/2012  E0.50 INCH       FILLMORE           NE   LAW ENFORCEMENT

&&

WESELY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Dawson

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Dawson forecast zone
Reported by
Drought Monitor
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Drought, Gosper

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Gosper forecast zone
Reported by
Drought Monitor
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Drought, Furnas

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Furnas forecast zone
Reported by
Drought Monitor
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398319, 398321, 398322.